Thunderstorm Wind, Muskingum
- When
- July 7, 1:35 PM EST
- Where
- Muskingum County, 1.48 mi SSE of Griffin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.900, -81.910
Local 911 Call Center reported several trees down.
An upper level ridging began to flatten on July 7th and several weak shortwaves began to cross the region. With warm, moist conditions lingering showers and storms were promising.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An upper level ridging began to flatten on July 7th and several weak shortwaves began to cross the region. With warm, moist conditions lingering showers and storms were promising. Weak steerage aloft prompted storms to slowly throughout the afternoon, a few areas had some flooding concerns. Cold core downdrafts created strong wind gusts at the surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 1:05 PM EST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 205 PM EDT Tue Jul 7 2020 .SYNOPSIS... Well above normal temperatures and scattered showers and thunderstorms mainly during the afternoon and early evening will persist through the week. && .NEAR TERM /THROUGH TONIGHT/... Showers and thunderstorms expected to persist until early evening with greatest coverage over Ohio zones where sfc dewpoints are currently in the lower 70s. The severe threat is low with minimal shear, but there is potential for isolated flooding with longer lived convection. Convective activity will wane after sunset with loss of heating. Warm overnight lows in the upper 60s to near 70 are expected. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Ridging will build on Wednesday leaving the best chance for showers/storms over the ridges during the afternoon. High temperatures in the low 90s will persist. Higher pressure returns on Thursday as the upper ridge axis crosses the region. This will lower, but not eliminate, afternoon convection chances. Have maintained slight chance thunder for much of the area, with higher chance PoPs across the WV/MD ridges. && .LONG TERM /FRIDAY THROUGH TUESDAY/... The long term period marks an eventual transition to cooler temperatures and more unsettled weather as upper troughing digs across the Great Lakes and Upper Ohio Valley into the weekend. Friday/Saturday will feature better organized and more widespread rain chances with crossing shortwaves in advance of a frontal passage on Saturday. At least one of these weekend days may need to be monitored for a severe or flash flood threat given the abundant moisture present ahead of the approaching disturbances. Temperatures will moderate back towards average through the weekend into early next week, with highs in the lower 80s by Sun/Mon. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Visible satellite imagery suggests the development of a cu field across the region as convective temperature is met, with scattered thunderstorms increasing in coverage through the duration of this afternoon in conjunction with a passing shortwave trough. With dry air evident aloft, gusty wind and cloud to ground lightning will be the main hazards before convection wanes after 0Z. Otherwise, increased sfc moisture may lead to areas of MVFR fog development early Wednesday morning, with additional thunderstorm development expected Wednesday afternoon. .Outlook... VFR will prevail with exception for increasing convection chances as the week progresses, with intermittent restrictions expected in afternoon / early evening thunderstorms. && .CLIMATE... Based on the 30-year climatological average, here is the "normal" number of 90-degree days per year at each of the local climatic sites: Pittsburgh: 6.9 days Morgantown: 8.0 days Wheeling: 5.0 days Zanesville: 10.0 days Dubois: 1.0 day 90F+ temperatures are still forecast through Friday, barring interference from well-timing thunderstorms. Based on historical stretches of 90F days, here is a summary of the most-recent such stretches at each site: Pittsburgh (7/3-7/10/2020): prior 8-day stretch ended 8/20/1995 Morgantown (7/2-7/10/2020): prior 9-day stretch ended 8/4/1995 Wheeling (7/4-7/10/2020): prior 7-day stretch ended 7/27/2016 Zanesville (7/4-7/10/2020): prior 7-day stretch ended 7/8/2012 Dubois (7/5-7/10/2020): would be longest 90F stretch at DUJ. Dubois most recently had a 5-day stretch of 90F days ending 7/23/2011. Dubois also is the site with the greatest potential variability in the forecast maximum during this forecast period, and therefore the most likely not to reach 90F on any given day. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 316 AM EDT Tue Jul 7 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-080730- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 316 AM EDT Tue Jul 7 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Pittsburgh radar (KPBZ), 160 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Local 911 Call Center reported several trees down.
Local law enforcement reported tree and wires down.
A local resident reported large tree limbs down.
A emergency manager reported trees down and nickel hail in the region.
High water was reported by a trained spotter; water was up to the bumpers of cars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903754, 903760, 903768, 903772, 903751.